Is it possible to avoid the "Somogyi" Effect?

Ask our CDE

Is it possible to avoid the "Somogyi" Effect?

Question:

Is it possible to avoid the rebound effect that often occurs after a low blood sugar?

Answer:

When blood glucose levels drop too low, sometimes the body responds by releasing counterregulatory hormones such as glucagon and epinephrine. These hormones cause the liver to convert its stores of glycogen into glucose, raising blood glucose levels. Typically, the “rebound” occurs in the morning following untreated overnight low blood glucose. This phenomenon, named after Dr Michael Somogyi is quite controversial and not thought to be as prevalent as previously thought. Dr Somogyi was professor of biochemistry at Washington University and Jewish Hospital of St Louis. He is known for preparing the first insulin treatment given to a child in the US in 1922.

So what do you do if you suspect the “Somogyii” effect is happening to you? If your high blood sugar is occurring in the morning upon awakening, you have to rule out that you do not have enough insulin on board. Do you instead have the dawn phenomenon or is your long acting insulin simply running out or does your overnight basal rate need to be adjusted? To pinpoint what is happening you need to do more monitoring and/or wear a continuous glucose monitoring system. Check blood glucose at bedtime and if it is within normal limits, go to bed without any food intake. Check your blood glucose again at 3am and at about 6 am to see what is going on. Ideally if your blood glucose is 90-130 at bedtime it should be in that same range at 3 am and at 6-7 am. If it is not, your insulin dose may need to be adjusted.Another question to answer is if you have had a low, what are you treating it with? Most of us overtreat our low blood sugars and then find ourselves with a high after a low. Technically, you only need 15 grams of carbohydrate to treat a low and depending on the number you may need less than that. Also people often eat peanut butter crackers to treat a low. Bad choice because they are not going to work very fast so then you eat more because you still feel bad, it must not be working and by the time you take in more food and start to feel better your BG has doubled or tripled. I have found the best choice for treating a low is a small, 4 ounce, juice box. It contains exactly 15 grams of carbohydrate and works faster because it is liquid. Within 10 minutes the symptoms are gone and you avoid the post low high due to overtreatment. If you want to check this you may do the following: If you suspect that your blood glucose is low, check to see what the number is. Treat with 15 grams of a liquid or glucose tabs, recheck within 15-20 minutes and see what it has risen to. Ideally this will help you to see how much your glucose rises after treatment with 15 grams.Although most clinicians and those of us with diabetes are familiar with the term “Somogyi” effect, there is little scientific evidence to support it. Clinical studies indicate that high morning glucose is most likely caused by long acting insulin not acting long enough or basal profile needing to be adjusted overnight. Recent studies using continuous glucose monitoring show that a high glucose in the am is not preceded by a low during the night.